Alert archive / South Carolina / Freeze Warnings in 2005

Freeze Warning 2, NWS Wilmington, NC

November 17, 2005Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina

NWS Wilmington, NC issued this freeze warning at Nov 17, 2005, 2:56 AM EST for Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina. It took effect at Nov 17, 2005, 6:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2005, 2:56 AM EST (07:56 UTC)
In effect from
Nov 17, 2005, 6:00 PM EST
Expired
Nov 18, 2005, 7:00 AM EST
In force
13 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KILM 170756
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
256 AM EST THU NOV 17 2005


NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-172100-
/O.NEW.KILM.FZ.W.0002.051117T2300Z-051118T1200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
256 AM EST THU NOV 17 2005

...FROM ONE EXTREME TO ANOTHER WITHIN 24 HOURS...

...FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
FRIDAY. 

A STRONG COLD FRONT WILL MOVE OFF THE CAROLINA COASTS THIS
MORNING. COLD AIR BEHIND THE FRONT WILL FUNNEL ACROSS THE AREA
UNDER GUSTY NORTHERLY WINDS DURING TODAY. TEMPERATURES THE NEXT
FEW DAYS WILL AVERAGE 10 TO 15 DEGREES BELOW NORMAL...THIS JUST 1
DAY AFTER SEEING TEMPERATURES AVERAGING 10 TO 15 DEGREES ABOVE
NORMAL. THIS WILL DEFINITELY BECOME A WAKE UP CALL TO THE REALITY
OF THE LATE FALL SEASON IS UPON US.

FOR TONIGHT...THE COLD AIR WILL BECOME ENTRENCHED ACROSS THE
REGION. NORTHERLY WINDS WILL REMAIN ACTIVE ENOUGH ALL NIGHT...
PREVENTING LOW TEMPERATURES FROM TOTALLY BOTTOMING OUT. AREAS
WEST OF I-95 COULD SEE FRIDAY MORNING LOWS IN THE UPPER 20S.
LOCATIONS EAST OF I-95 WILL SEE MORNING LOWS AROUND 30
DEGREES...EXCEPT THE IMMEDIATE COAST WHERE THE RELATIVELY WARM
OCEAN WILL HELP KEEP FRIDAYS LOWS IN THE MID 30S.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PEOPLE WITH AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PRODUCT OUTSIDE PLANTS AND VEGETATION FROM FREEZING CONDITIONS.
OUTSIDE PETS AND LIVESTOCK SHOULD ALSO BE PROTECTED FROM THESE 
COLD TEMPERATURES.

$$
HOEHLER
3 follow-up statements
000 
WWUS72 KILM 172050
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EST THU NOV 17 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180500-
/O.CON.KILM.FZ.W.0002.051117T2300Z-051118T1200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
350 PM EST THU NOV 17 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FREEZE
WARNING.

THE NORTH WIND TODAY CARRIED COLD AND DRY AIR INTO THE AREA...AND
STILL COLDER...DRIER AIR WILL FLOW INTO THE AREA ALL NIGHT.
TEMPERATURES INLAND...AROUND AND WEST OF INTERSTATE HIGHWAY 95
WILL LIKELY FALL TO FREEZING AROUND 3 AM WITH LOWS IN THE UPPER 20S.
TEMPERATURES IN THE COASTAL COUNTIES WILL DROP TO FREEZING AROUND
6 AM WITH LOWS IN THE LOW 30S. ALONG THE IMMEDIATE COAST...FREEZING
IS NOT EXPECTED BECAUSE THE RELATIVELY WARM OCEAN WILL HELP KEEP
LOWS IN THE MID 30S.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PEOPLE WITH AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PRODUCT OUTSIDE PLANTS AND VEGETATION FROM FREEZING CONDITIONS.
OUTSIDE PETS AND LIVESTOCK SHOULD ALSO BE PROTECTED FROM THESE
COLD TEMPERATURES.

$$
TM
000 
WWUS72 KILM 172102 CCA
NPWILM

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EST THU NOV 17 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180530-
/O.COR.KILM.FZ.W.0002.051117T2300Z-051118T1200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
401 PM EST THU NOV 17 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FREEZE
WARNING.

THE NORTH WIND TODAY CARRIED COLD AND DRY AIR INTO THE AREA...AND
STILL COLDER...DRIER AIR WILL FLOW INTO THE AREA ALL NIGHT.
TEMPERATURES INLAND...AROUND AND WEST OF INTERSTATE HIGHWAY 95
WILL LIKELY FALL TO FREEZING AROUND 3 AM WITH LOWS IN THE UPPER 20S.
TEMPERATURES IN THE COASTAL COUNTIES WILL DROP TO FREEZING AROUND
6 AM WITH LOWS IN THE LOW 30S. ALONG THE IMMEDIATE COAST...FREEZING
IS NOT EXPECTED BECAUSE THE RELATIVELY WARM OCEAN WILL HELP KEEP
LOWS IN THE MID 30S.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PEOPLE WITH AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PROTECT OUTSIDE PLANTS AND VEGETATION FROM FREEZING CONDITIONS.
OUTSIDE PETS AND LIVESTOCK SHOULD ALSO BE PROTECTED FROM THESE
COLD TEMPERATURES.

$$
TM
000 
WWUS72 KILM 180856
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
356 AM EST FRI NOV 18 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181200-
/O.NEW.KILM.FZ.W.0003.051118T2300Z-051119T1200Z/
/O.CON.KILM.FZ.W.0002.000000T0000Z-051118T1200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
356 AM EST FRI NOV 18 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FREEZE
WARNING FOR TONIGHT...EXTENDING FROM 6 PM THIS EVENING TO 7 AM
EST SATURDAY. 

THE FREEZE WARNING IN EFFECT FOR THIS FRIDAY MORNING WILL BE
ALLOWED TO EXPIRE AT 7 AM EST.

THIS MORNINGS LOW TEMPERATURES ACROSS SOUTHEAST NORTH CAROLINA
AND NORTHEAST SOUTH CAROLINA WILL DETERMINE WHICH COUNTIES
OFFICIALLY HAVE AN END TO THEIR GROWING SEASON. THE REMAINING
COUNTIES WILL CONTINUE TO BE WARNED FOR ANY ADDITIONAL FREEZING
TEMPERATURES OR FROST. AS A RESULT...A BLANKET FREEZE WARNING HAS
BEEN ISSUED FOR THE ENTIRE AREA FOR TONIGHT DUE TO LOW
TEMPERATURES OF 32 DEGREES OR LESS ONCE AGAIN POSSIBLE.
THIS AREA WILL BE RE-DEFINED LATER TODAY ONCE THIS MORNINGS
LOW TEMPERATURES ACROSS THE AREA ARE KNOWN.

THE CENTER OF COLD HIGH PRESSURE WILL DRIFT ACROSS THE AREA
TONIGHT. WITH CLEAR SKIES AND LIGHT WINDS IN THE FORECAST
TONIGHT...TEMPERATURES WILL QUICKLY DROP AFTER SUNSET.
TEMPERATURES INLAND...ESPECIALLY WEST OF INTERSTATE 95...WILL
LIKELY FALL TO AROUND FREEZING BY MIDNIGHT...BOTTOMING OUT IN THE
UPPER 20S FOR A FEW HOURS LEADING TO SUNRISE. CLOSER TO THE
COAST...TEMPERATURES WILL DROP INTO THE 30S BY MIDNIGHT...AND TO
AROUND 32 FOR A FEW HOURS LEADING TO SUNRISE. ALONG THE IMMEDIATE
COAST...FREEZING IS NOT EXPECTED BECAUSE THE RELATIVELY WARM OCEAN
WATERS WILL HELP KEEP LOWS IN THE MID 30S.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PEOPLE WITH AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PROTECT OUTSIDE PLANTS AND VEGETATION FROM FREEZING CONDITIONS.
OUTSIDE PETS AND LIVESTOCK SHOULD ALSO BE PROTECTED FROM THESE
FREEZING TEMPERATURES.

$$
HOEHLER

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Nov 16, 9:10 PM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Nov 16, 9:10 PM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EST WED NOV 16 2005

.SHORT TERM (OVERNIGHT)...STRONG COLD FRONT MOVING ACROSS THE CWA AT
THIS TIME. RADAR SHOWS ASSOCIATED CONVECTIVE ACTIVITY AS A NARROW
LINE OF HEAVY SHOWERS FOLLOWED BY LIGHTER ACTIVITY. VERY LITTLE
LIGHTNING PRESENT. AT PRESENT RATE...FRONT SHOULD MOVE OFFSHORE
AROUND MIDNIGHT. PRECIP SHOULD SHUT DOWN QUICKLY THEREAFTER. WILL
UPDATE PUBLIC ZONES TO REFINE PRECIP TIMING...OTHERWISE NO CHANGES
NEEDED TO THE SHORT TERM. THINK THAT THE MID SHIFT WILL HAVE TO TAKE
ANOTHER LOOK AT THE POTENTIAL FOR A COASTAL STORM AFFECTING THE
EASTERN CAROLINAS AT THE BEGINNING OF NEXT WEEK...AS WELL AS THE
NEED FOR FREEZE WARNINGS FOR THURSDAY AND FRIDAY NIGHTS.

&&

.AVIATION...00Z SURFACE ANALYSIS SHOWS SOUTHERN PORTION OF THE FRONT
MOVING EAST ACROSS SC AND THE NORTHERN PORTION OF THE FRONT MOVING
SOUTHEAST ACROSS NORTHERN NC WITH A WEAK WAVE FEATURE EAST OF CLT.
SOUTHERN PORTION OF THE FRONT WILL MOVE EAST WITH LIGHT TO MODERATE
SHOWERS ISOLATED THUNDERSTORMS WITH HEAVY RAIN ALONG IT...AND SHOULD
MOVE THROUGH FLO ABOUT 02Z-03Z AND CRE/MYR/ILM AROUND 05-06Z. WINDS
SHOULD SHIFT TO THE NORTH AND INCREASE 1-2 HOURS AFTER INITIAL WIND
SHIFT. VFR EXPECTED WITH TEMPO MVFR CEILINGS AND VISIBILITIES
ASSOCIATED WITH FROPA AND SHOWERS. SCATTERED LOW CLOUDS MOST OF
THURSDAY WITH GUSTY NORTH WINDS.

&&

.MARINE...A SOUTH-SOUTHWEST FLOW REMAINS IN PLACE ACROSS THE WATERS
IN ADVANCE OF A COLD FRONT...WHICH SHOULD MOVE OFFSHORE AROUND OR
SHORTLY AFTER MIDNIGHT. WINDS WILL SHIFT NORTHWEST BEHIND THE
FRONT...WITH COLD AIR ADVECTION RESULTING IN GOOD MIXING THUS
ALLOWING WINDS SPEEDS TO INCREASE TO AROUND 20 KT OVERNIGHT AND TO
20 TO 25 KT BY THURSDAY MORNING. FORECAST WINDS APPEARS TO BE IN
EXCELLENT SHAPE...AND ONLY MINOR ADJUSTMENTS ARE NEEDED TO INITIAL
WIND SPEEDS. CURRENT OBSERVATIONS SUPPORT FORECAST SEAS...SO NO
CHANGES NEEDED THERE.  SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR
THE NC WATERS...AND BECOME EFFECTIVE THURSDAY MORNING ACROSS THE SC
WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252 THROUGH FRIDAY
         AFTERNOON.
      ...SMALL CRAFT ADVISORY FOR AMZ254-256 THURSDAY MORNING
         THROUGH FRIDAY AFTERNOON.

&&

SHORT TERM...REK
AVIATION...MRR
MARINE...JAQ
Hazardous weather outlook, Nov 16, 11:02 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 PM EST WED NOV 16 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-171115-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1102 PM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HARD FREEZE IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-171115-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
1102 PM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...OVERNIGHT

SMALL CRAFT ADVISORY FROM SURF CITY TO LITTLE RIVER INLET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY FROM SURF CITY TO THE SOUTH SANTEE RIVER
THURSDAY THROUGH FRIDAY.

TM/JAQ

Nearby

Freeze Warnings in South Carolina, 2005Freeze Warnings in North Carolina, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.